Pennsylvania, 2001

Tornado in Pennsylvania, May 27, 2001

May 27, 2001 · NWS CTP · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 2:20 PM EST, 5 minutes earlier.

Area forecast discussion, May 27, 2:20 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SUN MAY 27 2001

BAND OF SHOWERS AND STORMS AHEAD OF VORT MAX SHOULD EXIT OUR EASTERN
ZONES WITHIN THE NEXT COUPLE OF HOURS. MAY KEEP THE MENTION OF AN
EVENING TSTM OVER THE LOWER SUSQ. ALSO...SPOTTY CONVECTION HAS
RE-FIRED OVER WESTERN PA...WHERE SUN HAS BEEN OUT. A FEW OF THESE
STORMS COULD MOVE INTO OUR WESTERN ZONES THIS EVENING. FOR THE REST
OF THE NIGHT...UPPER LO DRIFTS EAST...BRINGING AREA OF SOLID
OVERCAST AND SHOWERS INTO THE NW MTNS. WILL GO WITH JUST "PTCLDY"
FOR THE REST OF THE REGION WITH LOW POPS TONIGHT.

UPPER LOW PASSES TO THE NORTH OF PA ON MONDAY...BRINGING A GOOD DEAL
OF CLOUDS AND SHOWERS TO THE NORTHERN TIER OF PA. FURTHER SOUTH...A
FAIR AMOUNT OF SUNSHINE IS POSSIBLE...ESPECIALLY EARLY. THEN...A FEW AFTN
SHOWERS BECOME POSSIBLE WITH DIURNAL HEATING.

ONE LAST S/WV ROTATES INTO AREA LATE TUESDAY...BRINGING THE CHANCE
OF AN AFTN SHOWER OR STORM...THEN UPPER LO FINALLY LIFTS OUT
BRINGING A PERIOD OF FAIR BUT COOL WX FOR MID WEEK.

WORK ZONES ALREADY SENT AS PHLWRKMIS.

.CTP...SVR THUNDERSTORM WATCH EASTERN PA UNTIL 7 PM.

FITZGERALD


In the hours before

Special weather statement, May 27, 12:09 PM EST, 2 hours 16 minutes before
PAZ027-028-037-041-042-045-046-049>053-056>059-063>066-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
109 PM EDT SUN MAY 27 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...MONTOUR...NORTHUMBERLAND...UNION...SULLIVAN...JUNIATA...
NORTHERN LYCOMING...PERRY...TIOGA...DAUPHIN...LANCASTER...
CUMBERLAND...ADAMS...SCHUYLKILL...YORK...COLUMBIA...SNYDER...SOUTHERN
LYCOMING...SOUTHERN CLINTON AND MIFFLIN.

AT 105 PM EDT A BROKEN LINE OF STRONG THUNDERSTORMS WAS MOVING
ACROSS CENTRAL PENNSYLVANIA. THE STORMS WILL LIKELY INCREASE IN
INTENSITY AS THEY MOVE NORTHEAST ACROSS THE SUSQUEHANNA VALLEY
DURING THE MID TO LATE AFTERNOON HOURS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS THE
POTENTIAL FOR SOME THUNDERSTORMS TO PRODUCE DAMAGING WIND GUSTS
OF 58 MPH OR MORE...AND OR HAIL OF THREE QUARTERS OF AN INCH IN
DIAMETER OR LARGER.

LAMBERT/FITZGERALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Columbia

When
May 27, 2:25 PM EST to 2:26 PM EST
Where
Columbia County, 6 mi SW of Catawissa
Rating
F0
Path length
0.1 mi
Path width
35 yd
Reported by
OFFICIAL NWS OBS.
Coordinates
40.880, -76.533

A brief touchdown of an F0 tornado in a field. No damage reported. Path length was 100 yards and width 35 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyThe tornado archive for Pennsylvania, 2001Warnings in Pennsylvania, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247690.